Joined: 2 Feb 2006
Joined: 11 Mar 2008
Joined: 4 Feb 2006
Location: Central USA
St. Johns Wort is basically the thing they got the first antidepressants from. So yeah, it's like taking an antidepressant with a dose you can't quite be sure of. Don't try it if you're on another antidepressant; that's like double-dosing and can be dangerous. Actually, I'd ask the doctor first--if other antidepressants haven't worked for you, this one might; but there might be a more well-tested one you could try first.
Reports from a Resident Alien:
Joined: 20 Jul 2007
Joined: 27 Jul 2008
Location: Victoria, Australia
It is actually contraindicated.
Also Hypericum can cause fairly severe photo-sensitivity. For Hypericum to have an effect you will need to get it in a dose higher than is generally available 'in over the counter' preparations. If you are going to experiment with this it should be done in consultation with a Practitioner that has studied herbal medicine and not a Dr or Pharmacist (unless of course they have studied this modality)
"I'd take the awe of understanding over the awe of ignorance anyday"
"Religion is the impotence of the human mind to deal with occurrences it cannot understand" Karl Marx
Joined: 3 Mar 2007
I am refractory to SSRIs as well. St. John's wort has some mild MAOI activity and MAOI is a good alternative for those for whom SSRIs are ineffective. Actually, MAOIs are more effective than SSRIs, but had bad side effects.
St. John's Wort is a broad-spectrum anti-depressant. It has mainly some SSRI effects but a mild MAOI effect as well. It's very effective for a lot of people, more effective than most manmade antidepressants have been, probably because it has more than one mechanism for antidepressant action. It's a popular antidepressant in European medical practice, where they use natural herbs more than here in the U.S.
If you have a problem with SSRIs due to serotonin syndrome, which is what I get, I don't recommend taking 5 HTP, with or without St. John's worth. You may not have a problem with low serotonin at all, but with another class of neurotransmitters. If you don't have a problem with low serotonin, you aren't going to gain much by taking nutritional support to boost it. And it's good advice to not combine 5 HTP with St. John's Wort, since it has some SSRI activity.
Also, if your depression is linked to anxiety and stress, you can benefit from taking other amino acids that support calming and relaxing effects on brain function. Please see Callista's "Stress Tips" thread for a post I just put up there, if your depression is anxiety-or-stress related, if you want to read about some supplements for that.
Joined: 12 Apr 2007
Location: Vancouver not BC, Washington not DC
I love 5HTP, BUT the first few months had less sleep and extremely vivid dreams and during the days lots and lots of suicidal ideation. I find that tedious and a waste of mental space. But now I have slightly less hunger (hungry 85% of the time instead of 100%), I sleep much, much better, and have a more even emotional life.
Joined: 20 Jul 2007
I mentioned serotonin syndrome because 5HTP can cause serontonin to increase. That IS the only reason for taking it here. It is like turning up the power to a circuit. SSRIs, like in products like st johns wort, slow down the action of chemicals that get rid of excess serotonin(kind of like a resistor in a circuit). if the two work TOO well, the neurons can get flooded. At its worst, that can lead to coma. That is all unlikely, but it CAN happen. limiting the serotonin, or maintaining the other checmicals gives you a safety net to help ensure it won't.
It is almost like a sink with a semi clogged drain(imagine that the drain is solely USE of the serotonin), and the water(serotonin) is on low, and the overflow hole(serotonin uptake) is there. If you turn the water(serotonin) up too high you MIGHT be ok because of the overflow hole. If you plug the overflow hole, you might be ok, because of the drain. If you turn up the water, AND plug the hole, it might overflow(coma).
Joined: 19 Oct 2008
If you are female and taking St John's wort then you should make sure that you aware that this herb can decrease the effectivness of oral contraceptives, I have seen one scientific paper which reported that the herb increased the rate of removal of the drug from the body.
It may be best to talk to your doctor before taking the herb.
Health is a state of physical, mental and social wellbeing and not merely the absence of disease or infirmity I am not a jigsaw, I am a free man !
Joined: 9 Mar 2009
Hi. I lecture on this topic at a graduate and post-doctoral level from time to time. I've also published on the subject and have a healthcare practice that uses this sort of thing.
SJW contains MAOI and SSRI components, and probably other stuff.
5htp is usually derived from the herb Griffonia simplicifolia.
Both of them work by elevating the levels of serotonin in your central nervous system. This is the same effect that conventional antidepressants have. Most off-the shelf preparations of these, if used in the quantities specified on the label, will have a mild antidepressant effect. Adverse effects of either are uncommon compared to those of conventional antidepressants, and can include dry mouth/eyes, loss of sleep, loss of libido, and headaches.
St Johnswort should not be used along with other drugs without professional guidance. It tends to antidote many other substances, including oral contraceptives and, surprisingly, most other antidepressants, due to its ability to speed up the body's metabolism of these substances.
neither of these should be used in combination with other antidepressants, nor with each other, except perhaps under professional guidance.
Moreover, treating depression other than mild seasonal/situational depression (which is not severe and is self-limiting by its nature) is not really a do-it-yourself project, in my opinion.
Joined: 10 Aug 2008
I tried them both, but neither worked as good as my meds. I think the 5HTP is probably more for anxiety than depression. The only thing I can say about SJW was that it definitely raised my blood pressure, I felt hot all of the time, and the doc told me my blood pressure was high. I was very surprised as I dont have any blood pressure problems. After giving it up, my body felt normal again and my blood pressure is back to normal. Whether this was just the case with me? Well? I don't really know.
Joined: 25 Oct 2010
It might not be the solution for everyone, but I'd say it's even a good idea to give St. John's Wort or 5HTP a try by itself, that is quitting the SSRI temporarily. It might turn out that the 5HTP works better.
5HTP is the real deal, it converts right into serotonin past the blood brain barrier. It really makes no sense that a mimicer would do any better of a job. If 5HTP doesn't work better chances are your type of depression isn't serotonin-related at all.
I find that 5HTP fills me with confidence, lifts any depression, and increases empathy!
I can easily flow in conversations and just intuitively know the right things to say and do on 5HTP.
I think I've found not a "cure" but a temporary reprieve from ASD symptoms whenever I need it.
Joined: 2 Nov 2010
Location: Cambridge, UK
Joined: 18 Jul 2004
Location: In a quiet and peaceful garden, where gentle Mick Avory-like Sweet Peas grow.
I guess that I will be staying away from that stuff, than. I'm already on antidepressants, and I really don't want to screw with my brain.
The darling, unworldly Mick Avory with hands like shovels, who wouldn't dare choose to hurt a soul: I'm the cuddly, adorable Kink. Sweet Peas: http://s76.photobucket.com/albums/j37/C ... 20Smileys/ Blog: http://ramblingsofasuccessfula
Joined: 20 Sep 2010
I feel like I have some sort of immunity to medication. I don't really feel anything especially with over the counter things. If I do, it's leaned more toward the negative side such as with SSRI's.
I've wasted a lot of money on supplements.
I never felt too positive about the SSRI's but I did have some negative experiences. But mostly not how I see what other people say how they feel different. My current counselor told me he wouldn't they would help me.
Even when I got my wisdom teeth taken out when I got to the dentist they doubled my dose since they said I wasn't "out of it enough."
At the same time, I can be extra sensitive with bad reactions. It's weird. It's hard for me to believe these things effect other people as good as they say they do. (I'm not saying they're lying).
|St. John's Wort + Nauzene--Safe?||
25 Jan 2011, 3:34 pm
|SSRI's/St. John's Wort eliminating empathy||
04 Aug 2013, 1:47 pm
|St. Johns Wort||
24 Mar 2011, 2:46 am
|War is over(yes we want ,John)if you want it||
16 Feb 2007, 4:47 am